Cold/Wind Chill, Brown
- When
- April 6, 10:00 PM CST to April 8, 10:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
A significant winter weather event with unseasonably cold temperatures affected West Central Texas on Easter Weekend. Winter weather events seldom occur in this region during April.
Every event with a place to put it; 48 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A significant winter weather event with unseasonably cold temperatures affected West Central Texas on Easter Weekend. Winter weather events seldom occur in this region during April. An unseasonably cold airmass developed across the northern Plains, Midwest and Great Lakes Regions on April 5th and 6th. A strong high pressure system dropped south from Canada, and pushed this cold air southward across the Plains states and into Texas. Temperatures dropped into the 30 to 35 degree range across West Central Texas, by the early morning of Saturday, April 7th. The temperatures held steady or slowly dropped a few degrees during the day Saturday, and remained in the upper 20s to lower 30s Saturday night.|To make matters worse, an upper level disturbance approached Texas from southern New Mexico, and interacted with the cold and moist air in the region. This brought a few rounds of mixed winter precipitation to the area. The precipitation was mostly in the form of snow across the Big Country. Farther to the south, a mix of sleet, snow and some freezing rain fell. The precipitation was heavy at times, especially when it was accompanied by scattered thunderstorms which moved east across the area. Thunder sleet was reported at San Angelo on Saturday and was accompanied by a heavy burst of sleet and snow. |There was a widespread area of sleet and snow that moved across West Central Texas. The Following is a list of sleet and snowfall reports across the area on April 7th: |SNOW REPORTS|Glen Cove (Coleman County) 6 Inches|Brownwood (Brown County) 4 Inches|Silver Valley (Coleman County) 4 Inches|Brownwood 3SE (Brown County) 3 Inches|Anson (Jones County) 3 Inches|Albany (Shackelford County) 3 Inches|Ballinger (Runnels County) 2 Inches|Putnam (Callahan County) 2 Inches|Baird (Callahan County) 2 Inches|Haskell (Haskell County) 2 Inches|Lake Abilene (Taylor County) 2 Inches|Rotan (Fisher County) 2 Inches|Lohn (McCulloch County) 2 Inches|SNOW AND SLEET REPORTS|Brady (McCulloch County) 2 Inches (Lots of sleet)|Paint Rock (Concho County) 2 Inches (Lots of sleet)|Water Valley (Tom Green County) 2 Inches (Much of it sleet)|Mertzon (Irion County) 2 Inches (Half sleet)|Water Valley (Coke County) 1 Inches (Mostly sleet)|San AngeloNWS (Tom Green County) 1 Inches (Mostly sleet)|Concho Park (Concho County) 1 Inches (Lots of sleet)|London (Kimble County) 1 Inches (Sleet)|Colorado Bend (San Saba County) 1 Inches (Sleet)|Sonora (Sutton County) 1/2 Inches (Sleet)|Northern Crockett County 1/2-1 Inches (Sleet)|Despite the warm ground, the precipitation fell heavily enough to cause significant accumulations, especially on elevated surfaces such as bridges and overpasses. This created Easter weekend travel problems with several weather-related accidents reported. About 50 traffic accidents were reported throughout the area Saturday and into Saturday night. There were even a few road closures near Menard, and the Houston Harte Expressway in San Angelo was closed for a time Saturday evening through Sunday morning. The icy conditions kept road crews busy throughout Saturday into early Sunday. In addition, many Easter-related activities were either moved indoors or had to be postponed, due to the weather. |The impacts of the cold weather and wintry precipitation will be felt for sometime to come. The area farmers are still trying to determine how much their crops, such as Pecans and Wheat, were damaged by the prolonged freezing temperatures. Several sheep were lost to the cold and damp conditions as well. |The record books for April had a workout over the Easter Weekend. The following is a Record Event Report about the unseasonably cold temperatures: |For Abilene, the high temperature of 36 degrees on the 7th was a record low maximum temperature for that date. The previous record was 40 degrees set in 1958. It also established a new record for the coldest maximum temperature ever recorded in the month of April. The previous record was 38 degrees set on April 8th 1938. The low temperature of 28 degrees on the 7th tied the record low temperature for that date, which was previously set in 1938.|For San Angelo, the high temperature of 38 degrees on the 7th was a record low maximum temperature for that date. The previous record was 56 degrees set in 1983. It also established a new rcord for the coldest maximum temperature ever recorded in April. The previous record was 39 degrees set on April 13th 1957.|In San Angelo the temperature was 32 degrees or below from 5:30 A.M. Saturday through 10:30 A.M. Sunday. This was a total of 29 hours at or below freezing. Prior to this weekend, the lognest period of time with temperatures at or below freezing in April was 10 hours, from 1 A.M. to 11 A.M. on April 13, 1957. The low temperature of 29 degrees on the 7th tied the record low temperature for that date, which was previously set in 1971. Also on the 8th (Easter Sunday), the high temperature of 42 degrees in San Angelo was a record low maximum temperature for that date. The previous record for the 8th was 50 degrees in 1983.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 6, 8:18 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 918 PM CDT FRI APR 6 2007 .UPDATE... THE CURRENT FORECAST LOOKS IN GOOD SHAPE...WITH THE FOCUS ON THE UNSEASONABLY COLD CONDITIONS FOR THIS EASTER WEEKEND. LATE THIS EVENING...WIDESPREAD LOW CLOUDINESS COVERS OUR REGION. UPSLOPE FLOW IS LEADING TO SATURATION IN THE BOUNDARY LAYER ACROSS WEST TEXAS. THE LOWEST CLOUD CEILINGS AND PATCHY FOG/DRIZZLE DEVELOPING ACROSS WEST TEXAS. TEMPERATURES ARE SLOWLY FALLING ACROSS THE AREA...AND AT 8 PM RANGED FROM THE MID 30S ACROSS OUR NORTHWESTERN COUNTIES TO THE MID 50S IN OUR SOUTHEASTERN COUNTIES. RADAR SO FAR JUST SHOWING PATCHY VERY LIGHT ECHOES (LESS THAN 15 DBZ RETURNS). THIS EXPECTED TO CHANGE OVERNIGHT WITH THE APPROACH OF THE SHORTWAVE TROUGH FROM THE SOUTHWESTERN STATES...AND WITH ISENTROPIC LIFT AND GRADUAL SATURATION OF THE LOWER LAYERS. THE CURRENT TEMPERATURE FORECAST LOOKS ON TARGET. THE MAIN FORECAST CHALLENGE FOR SATURDAY AND SATURDAY NIGHT REMAINS WITH PRECIPITATION TYPE...AS THE FORECAST SOUNDINGS HOVER NEAR THE CRITICAL THRESHOLDS FOR THE VARIOUS PRECIPITATION TYPES. 18Z GFS BRINGS IN SOME DRIER AIR IN THE MID-LEVELS AFTER 00Z SUNDAY ACROSS OUR AREA SOUTH OF INTERSTATE 20. THIS SUGGESTS A DRIZZLE/LIGHT RAIN OR FREEZING DRIZZLE/LIGHT FREEZING RAIN SCENARIO SATURDAY NIGHT FOR OUR CENTRAL AND SOUTHERN COUNTIES. DO NOT PLAN ANY SIGNIFICANT CHANGES TO THE FORECAST AT THIS TIME. WILL LET THE 00Z MODEL DATA ARRIVE AND ALLOW THE NEXT SHIFT A CHANCE TO EVALUATE THE SITUATION FURTHER. .CLIMATE... THE HIGH TEMPERATURES FOR SATURDAY ARE EXPECTED TO OCCUR AT MIDNIGHT WITH TEMPERATURES SLOWLY FALLING THROUGH THE DAY. THE RECORD COLD MAXIMUM TEMPERATURE FOR THE MONTH OF APRIL IS 38 DEGREES AT ABILENE (APR 8) AND 39 DEGREES AT SAN ANGELO (APR 13). THESE WOULD LIKELY BE BROKEN SATURDAY IF JUST THE 12Z-00Z TIME FRAME WAS USED. BUT WILL BE MORE DIFFICULT TO ACHIEVE WITH THE MIDNIGHT TO MIDNIGHT TEMPERATURE RECORD. ABILENE HAS THE BEST CHANCE OF ESTABLISHING A NEW RECORD...GIVEN THAT THEIR 9 PM TEMPERATURE THIS EVENING HAS FALLEN TO 39 DEGREES. && .PREV DISCUSSION... /ISSUED 728 PM CDT FRI APR 6 2007/ AVIATION... EXPECT VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS UNTIL AROUND MIDNIGHT. THEN...A SERIES OF MINOR DISTURBANCES ALOFT WILL BEGIN MOVING ACROSS WEST CENTRAL TEXAS AND PRODUCING LIGHT DRIZZLE. AS THE LOWER ATMOSPHERE SATURATES...EXPECT CONDITIONS TO GRADUALLY DROP INTO THE MVFR RANGE...WITH BASES AROUND 1500 FEET ABOVE GROUND LEVEL AND VISIBILITIES AROUND 4 STATUE MILES. AS THE NIGHT PROGRESSES...SURFACE TEMPERATURES WILL CONTINUE TO FALL TO NEAR OR JUST BELOW FREEZING. BY SUNRISE TOMORROW MORNING...EXPECT LIGHT RAIN...SLEET...OR LIGHT SNOW...MAINLY ALONG AND NORTH OF A LINE FROM MERTZON TO SAN SABA. ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR WHERE SURFACE TEMPERATURES WILL BE AROUND 30 DEGREES...LOOK FOR FREEZING RAIN TO ADD TO THE WINTRY MIX. BY MID TO LATE AFTERNOON TOMORROW...MVFR TO IFR CONDITIONS WILL DOMINATE WEST CENTRAL TEXAS ALONG WITH THE POTENTIAL FOR THE WINTRY PRECIPITATION MIX TO CONTINUE. 23/HUBER PREV DISCUSSION... /ISSUED 324 PM CDT FRI APR 6 2007/ WINTER RETURNS TEMPORARILY THIS WEEKEND... AS 30 DEGREE TEMPS ARE ALREADY IN THE PANHANDLE AS A SURFACE HIGH CONTINUES TO BUILD ACROSS THE PLAINS. THESE COLDER TEMPERATURES WILL MOVE INTO OUR CWA THIS EVENING AND TOMORROW AS CAA OCCURS. CLOUDY SKIES WILL CONTINUE THROUGH THE WEEKEND. STILL AN UNCERTAIN FORECAST FOR THIS WEEKEND IN REGARDS TO A POSSIBLE LATE SEASON WINTER PCPN EVENT. TEMPERATURES WILL BE THE COLDEST THE AREA HAS SEEN SINCE THE BEGINNING OF MARCH....WITH HIGHS OCCURRING IN THE MORNING ON SATURDAY AND TEMPERATURES DROPPING THROUGH OUT THE DAY...SUNDAY MORNING TEMPS WILL BE IN THE UPPER 20 TO LOWER 30S WITH THE COLDER TEMPS ACROSS THE BIG COUNTRY. THE UNCERTAINTIES LIE WITH PRECIPITATION TYPE. 850 TEMPS...MODEL SOUNDINGS...SOME MID LEVEL LIFT AVAILABLE INDICATE THAT SNOW IS A POSSIBILITY SATURDAY NIGHT THROUGH SUNDAY MORNING....HOWEVER WITH GROUND TEMPERATURES IN THE 60S ANY ACCUMULATION THAT DOES OCCUR WILL BE MELT QUICKLY. WARM 700 MB TEMPS AND WITH SURFACE TEMPS IN THE LOW TO MID 30S INDICATE THAT THE PCPN TYPE WILL MOST LIKELY BE COLD RAIN WITH SOME SLEET MIXED. AS TEMPERATURES BOUNCE AROUND THE FREEZING MARK SO WILL PCPN TYPE. HAVE INCLUDED VERY LIGHT ACCUMULATIONS IN THE GRIDS...HOWEVER THE 12Z NAM HINTS THAT THERE IS A POSSIBILITY OF SNOW BANDS DEVELOPING ACROSS THE BIG COUNTRY SATURDAY AFTERNOON AND EVENING...HOWEVER AT THIS TIME HAVE NOT PUT ANY SNOWFALL AMOUNTS GREATER THAN ONE INCH...IF AND THAT MAY BE A BIG IF SNOW BANDS DO DEVELOP SOME ISOLATED AREAS MAY SEE SNOWFALL AMOUNTS UP TO 4 INCHES. AM NOT RULING OUT THE POSSIBILITY OF SNOW BANDS DEVELOPING BUT AM NOT VERY CONFIDENT IF... WHEN AND WHERE THIS MAY HAPPEN. GFS HAS NO SNOW BANDS DEVELOPING OVER OUR CWA. LONG TERM... FOR THE LONG TERM...A GRADUAL WARMUP BEGINS ON SUNDAY AND MONDAY AS SOUTHERLY FLOW RETURNS AHEAD OF THE NEXT TROUGH. MORE SPRING LIKE TEMPERATURES ARE EXPECTED TO PERSIST THROUGH THE WEEK. THE NEXT UPPER LOW IS CURRENTLY FORECAST TO TRACK TO THE SOUTH OF THE AREA WHILE ANOTHER FRONT APPROACHES THE AREA TUESDAY NIGHT AND WEDNESDAY. THIS FRONT APPEARS TO BE DRY SO HAVE LEFT POPS OUT FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 30 37 29 44 / 50 60 40 20 SAN ANGELO 35 38 30 47 / 40 60 50 30 JUNCTION 36 38 33 47 / 40 70 50 30 && .SJT WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 1 AM TO 10 AM CDT SATURDAY FOR CALLAHAN- FISHER-HASKELL-JONES-NOLAN-SHACKELFORD-TAYLOR-THROCKMORTON. FREEZE WARNING FROM 7 PM SATURDAY TO 7 AM CDT SUNDAY FOR CALLAHAN-FISHER-HASKELL-JONES-NOLAN-SHACKELFORD-TAYLOR- THROCKMORTON. FREEZE WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR BROWN-COKE-COLEMAN-CONCHO-IRION-RUNNELS-STERLING-TOM GREEN. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 346 PM CDT FRI APR 6 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-072100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 346 PM CDT FRI APR 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT RAIN MAY BEGIN TO MIX WITH LIGHT SLEET ACROSS PORTIONS OF THE BIG COUNTRY LATE TONIGHT...AS AN UNUSUAL LATE SEASON ARCTIC AIR MASS COMBINES WITH AN APPROACHING UPPER LEVEL STORM SYSTEM. IN ADDITION...FREEZING TEMPERATURES ARE LIKELY TONIGHT ACROSS THE BIG COUNTRY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS TEMPERATURES CONTINUE TO COOL...PERIODS OF WINTRY PRECIPITATION ARE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS SATURDAY AND SATURDAY NIGHT. ALTHOUGH WIDESPREAD SIGNIFICANT ACCUMULATIONS ARE NOT LIKELY...SOME AREAS MAY SEE A GLAZE OF ICE OR AN INCH OR TWO OF SNOW ON SATURDAY INTO SATURDAY NIGHT. ANYONE WITH TRAVEL PLANS ACROSS WEST CENTRAL TEXAS WILL NEED TO STAY UP TO DATE ON THE LATEST ROAD CONDITIONS. FREEZING TEMPERATURES ARE LIKELY SUNDAY MORNING ACROSS AREAS GENERALLY NORTH OF A LINE FROM IRAAN...TO ELDORADO...TO BROWNWOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 945 PM CDT FRI APR 6 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-071100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER... STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS... MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA... HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN... ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN... BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON 945 PM CDT FRI APR 6 2007 ...UNSEASONABLY COLD CONDITIONS WITH A CHANCE OF WINTRY PRECIPITATION THIS WEEKEND... A SURGE OF UNSEASONABLY COLD AIR WILL MOVE DOWN INTO WEST CENTRAL TEXAS OVERNIGHT AND SATURDAY. THE COLDEST CONDITIONS SINCE THE FIRST WEEK OF MARCH ARE RETURNING TO WEST CENTRAL TEXAS. THE COLDEST TEMPERATURES WILL BE FELT ON SATURDAY AND SATURDAY NIGHT. BY DAYBREAK SATURDAY...TEMPERATURES WILL RANGE FROM THE LOWER AND MID 30S ACROSS THE BIG COUNTRY TO LOWER 40S ALONG THE INTERSTATE 10 CORRIDOR. TEMPERATURES ARE EXPECTED TO SLOWLY FALL DURING THE DAY SATURDAY. BY SATURDAY EVENING THE TEMPERATURES WILL BE IN THE LOWER TO MID 30S AREAWIDE. LOW TEMPERATURES BY SUNDAY MORNING ARE EXPECTED TO BE IN THE UPPER 20S TO LOWER 30S ACROSS WEST CENTRAL TEXAS. IN ADDITION TO THE COLDER TEMPERATURES...PATCHY AREAS OF LIGHT PRECIPITATION WILL DEVELOP BY EARLY SATURDAY MORNING AND CONTINUE INTO SATURDAY NIGHT. THIS PRECIPITATION WILL LIKELY START AS A COLD LIGHT RAIN OR DRIZZLE TONIGHT. HOWEVER...ACROSS THE BIG COUNTRY...TEMPERATURES WILL GET COLD ENOUGH BY LATE TONIGHT TO ALLOW THE PRECIPITATION TO MIX WITH OR CHANGE OVER TO LIGHT SNOW... SLEET OR FREEZING DRIZZLE. THE WINTRY PRECIPITATION WILL SPREAD SOUTH ACROSS THE CONCHO VALLEY AND HEARTLAND DURING THE DAY SATURDAY...AND THEN INTO THE NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU BY SATURDAY NIGHT. THE PRECIPITATION SHOULD BE MAINLY LIGHT RAIN MIXING WITH LIGHT SNOW OR SLEET. SNOW ACCUMULATIONS UP TO 1 OR 2 INCHES MAY BE POSSIBLE ACROSS ISOLATED AREAS OF THE BIG COUNTRY AND CONCHO VALLEY...AND MAINLY ON GRASSY SURFACES. HOWEVER...WITH THE WARM SOIL TEMPERATURES...THIS SNOWFALL IS NOT EXPECTED TO REMAIN ON THE GROUND FOR VERY LONG IF IT OCCURS. REMEMBER...ONLY A SMALL GLAZE OF ICE OR SNOW MAY CAUSE TRAVEL DIFFICULTIES ON BRIDGES AND OVERPASSES AND ROAD CONDITIONS WILL NEED TO BE MONITORED IF THE WINTRY PRECIPITATION DEVELOPS. RESIDENTS OF WEST CENTRAL TEXAS WHO HAVE COLD SENSITIVE PLANTS AND ANIMALS ARE ENCOURAGED TO TAKE STEPS TO PROTECT THESE PLANTS AND ANIMALS THROUGH THE WEEKEND. RESIDENTS WITH TRAVEL PLANS THIS WEEKEND SHOULD STAY UP TO DATE ON THE LATEST WEATHER INFORMATION AS THEY MAKE THEIR PREPARATIONS.
The national radar mosaic for the moment the first event began.
24 cold/wind chill, 16 winter storm, 8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28406, 28407, 28408, 28409, 28410, 28411, 28412, 28413, 28414, 28415, 28416, 28417, 28418, 28419, 28420, 28421, 28422, 28423, 28424, 28425, 28426, 28427, 28428, 28429, 28398, 28399, 28400, 28401, 28402, 28403, 28404, 28405, 28381, 28382, 28383, 28384, 28385, 28386, 28388, 28389, and more.